Thrombotic thrombocytopenic purpura after cephalosporin administration: a possible relationship

Transfusion. 2003 Sep;43(9):1317-21. doi: 10.1046/j.1537-2995.2003.00477.x.

Abstract

Background: Acquired thrombotic thrombocytopenic purpura (TTP) is an autoimmune disorder. The pathogenesis is believed to be mediated by an autoantibody directed against the metalloproteinase responsible for the degradation of the very-high-molecular-weight multimers of the vWF. The syndrome can be precipitated by a variety of conditions, and certain medications also have been implicated.

Case reports: The cases of two patients who took a cephalosporin antibiotic, cephalexin (Keflex, Eli Lilly), and then developed TTP are reported. One patient subsequently received a third-generation cephalosporin, ceftriaxone (Rocephin, Roche), without adverse reaction. Of interest, one patient had taken cefaclor (Ceclor, Eli Lilly) 8 years before and had also developed TTP at that time. The other patient also took cefaclor for approximately 3 weeks before taking cephalexin. In addition, she had had a dose of clarithromycin (Biaxin, Abbott Laboratories) the day before the onset of the TTP symptoms.

Conclusions: To our knowledge, TTP has not been reported previously after administration of cephalosporin antibiotics. Attention is called to the possibility that this syndrome may occur after exposure to some of these drugs, although the incidence is very rare or, alternatively, underdiagnosed.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Bacterial Agents / adverse effects*
  • Anti-Bacterial Agents / chemistry
  • Cephalexin / adverse effects*
  • Cephalexin / chemistry
  • Female
  • Humans
  • Middle Aged
  • Purpura, Thrombotic Thrombocytopenic / chemically induced*

Substances

  • Anti-Bacterial Agents
  • Cephalexin